PHILADELPHIA (CNN) – Want to cook chicken in NyQuil? Overdose of antihistamines? Swallow capsules with laundry detergent?

While most of us would shudder in horror at such dangerous suggestions, teens and young adults are still vulnerable to such bold social media, according to the US Food and Drug Administration.

“One social media trend that relies on peer pressure is online video clips of over-the-counter drug abusers encouraging viewers to do so. These video challenges, which are often aimed at young people, can harm people and even cause d*ath, ”warning.

One recent challenge posted on social media prompted people to cook chicken in a mixture of paracetamol, dextromethorphan, and doxylamine – the core ingredients of NyQuil and some similar over-the-counter cough and cold products.

“Cooking a drug can make it much more concentrated and change its properties in other ways,” she told the FDA. “Even if you don’t eat chicken, inhaling drug fumes while cooking can cause high levels of the dr*gs to enter your body. It can also hurt your lungs.

The agency also pointed to the TikTok challenge that provokes people to hallucinate by taking large doses of over-the-counter antihistamine diphenhydramine. Known as the “Benadryl Challenge,” the FDA reports reports of teenagers being admitted to hospital emergency rooms or dying after attending.

Why is youth so vulnerable?

According to the American Academy of Pediatrics, the teenage brain is not fully developed. In fact, the prefrontal cortex, which governs rational thinking, problem-solving, and consequences, does not fully develop until the mid-1920s. That’s why teens and young adults are often impulsive and more likely to act without considering the consequences, AAP said.

“Children won’t necessarily stop thinking that laundry detergent is a poison that can burn their throats and damage their airways. Or that inappropriate use of dr*gs like diphenhydramine (Benadryl) can cause serious heart problems, seizures and coma, ”AAP warned. website.

“They will focus on how a popular kid in the class did it and received hundreds of likes and comments,” the AAP website said. “Social media rewards outrageous behavior, and the more outrageous, the greater the bragging rights.”

Given the huge impact of social media on teen behavior, how can parents and guardians prevent their children from participating in such challenges?

Keep lines of communication open, the AAP suggested. Ask your teen and his friends about the challenges on social media and discuss them “calmly and without judgment,” while encouraging them to think about any potential negative effects.

“Remind your kids that overdosing can occur with both OTC (over-the-counter) and prescription dr*gs,” the FDA said. Keep all over-the-counter and prescription medications safe at home, the agency said.

If your teen seems reluctant to talk about what he has seen, ask about his friends instead: “Sometimes children are more likely to talk about their peers than about themselves,” AAP noted.

If your child appears to have taken too much medication and “is hallucinating, unable to wake up, has had or has a seizure, has difficulty breathing, has fallen, or shows other signs of drug abuse, call 911 for immediate help. Get medical help or contact Poison Control at 1-800-222-1222 or online, ”the FDA said.

#Dont #cook #chicken #NyQuil #FDA #warns #dangerous #social #media #challenges

Source link

Leave a Reply

Your email address will not be published.